Thunderstorm Wind, Inyo
- When
- September 20, 5:23 PM PST
- Where
- Inyo County, (Bih)bishop Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.370, -118.370
This gust was associated with a dry microburst.
Isolated thunderstorms developed over the Owens Valley and nearby mountains. One storm produced a dry microburst.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
Isolated thunderstorms developed over the Owens Valley and nearby mountains. One storm produced a dry microburst.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 20, 1:45 PM PST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE LAS VEGAS NV 245 PM PDT TUE SEP 20 2011 CORRECTION TO THE HEADER PORTION ONLY .SYNOPSIS...HIGH PRESSURE ALOFT WILL CONTINUE TO RESULT IN ABOVE NORMAL HIGH TEMPERATURES ACROSS THE AREA THROUGH FRIDAY ALONG WITH DRY CONDITIONS IN MOST AREAS. AN UPPER LEVEL LOW IS EXPECTED TO APPROACH SOUTHERN CALIFORNIA LATER THIS WEEK AND PULL SOME MOISTURE NORTHWARD INTO OUR AREA ALLOWING FOR ISOLATED AFTERNOON AND EVENING THUNDERSTORMS MAINLY ON SATURDAY OVER THE HIGHER ELEVATIONS. && .SHORT TERM...ANOTHER VERY WARM LATE SUMMER DAY ACROSS THE AREA. A HINT OF MID-LEVEL MOISTURE WAS PRESENT CENTERED AROUND 650 MB AND WITH A LITTLE HEATING THIS HAS RESULTED IN A FEW POP UP CUMULUS CLOUDS OVER PORTIONS OF THE AREA THIS AFTERNOON. THESE SHOULD DISSIPATE AFTER SUNSET. OVER THE SOUTHERN SIERRA ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ONCE AGAIN THIS AFTERNOON IN AN AREA WHERE INSTABILITY AND MID-LEVEL MOISTURE IS GREATER. THERE IS A MID/UPPER LEVEL SHEAR AXIS NOTED ACROSS CENTRAL CALIFORNIA AND CENTRAL NEVADA AS WELL THAT IS PROBABLY ALSO HELPING TO ENHANCE CONVECTION. WITH THE LOSS OF HEATING THIS ACTIVITY SHOULD ALSO DIMINISH EARLY THIS EVENING. LIGHTNING...GUSTY WINDS AND BRIEF HEAVY DOWNPOURS WILL BE THE MAIN HAZARDS WITH ANY STRONGER THUNDERSTORMS. THINGS REALLY DO NOT CHANGE MUCH FOR WEDNESDAY AND THURSDAY WITH RESPECT TO TEMPERATURES. HIGH PRESSURE ALOFT REMAINS CENTERED OVER NEVADA AND TEMPS WILL ONCE AGAIN BE ABOVE NORMAL. I BUMPED THE HIGH UP FOR LAS VEGAS TO 100 FOR BOTH DAYS WHICH MATCHES THE WARMER AND BETTER PERFORMING MET MOS GUIDANCE. THE AVERAGE LAST DATE OF A TRIPLE DIGIT HIGH IN LAS VEGAS IS SEPTEMBER 16TH. MID-LEVEL MOISTURE IS SHOWN TO BE FAIRLY SIMILAR TO TODAY ACROSS THE AREA ON WEDNESDAY SO POP UP CUMULUS IN THE AFTERNOON WILL BE LIKELY AGAIN. OVER THE SOUTHERN SIERRA...MARGINALLY UNSTABLE AIR REMAINS IN PLACE AS DOES MID-LEVEL MOISTURE AND THE MID/UPPER LEVEL SHEAR AXIS IS ALSO STILL PRESENT SO AGAIN EXPECT ISOLATED SHOWERS AND THUNDERSTORMS TO POP UP IN THE AFTERNOON AND WIND DOWN IN THE EVENING. BY THURSDAY AN UPPER LOW PRESENTLY LOCATED NEAR 30N/125W IS EXPECTED TO MOVE TOWARDS SOCAL AND A SOUTH TO SOUTHEAST FLOW AHEAD OF THIS IN THE MID-LEVELS SHOULD PULL ADDITIONAL MOISTURE NORTHWARD INTO OUR AREA. THIS SHOULD BRING A FEW MORE CLOUDS TO THE AREA. OVER THE SOUTHERN SIERRA...MOISTURE AND INSTABILITY ARE STILL THERE BUT LOOK LESS IMPRESSIVE AND THE STEERING FLOW ALSO TURNS EASTERLY AS THE MID/UPPER LEVEL SHEAR AXIS SHIFTS SOUTHWARD INTO SOCAL. ALL OF THIS SHOULD LESSEN THE POTENTIAL FOR AFTERNOON AND EVENING CONVECTION AND THUS KEPT THE FORECAST DRY FOR NOW. .LONG TERM...FRIDAY THROUGH TUESDAY...RIDGE OVER THE CWA DURING THE SHORT TERM IS PUSHED NORTHEAST AS THE UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST BECOMES THE MAIN CONCERN. THE UPPER LOW REMAINS OFF THE SOUTHERN CALIFORNIA COAST ON FRIDAY...THEN SLOWLY LIFTS NORTHEAST INTO SATURDAY AND SUNDAY. THE ECMWF AND GFS DIFFER ON THE TIMING AND STRENGTH OF THE LOW AS IT BEGINS TO EJECT NORTHEAST WITH THE ECMWF MAINTAINING THE CLOSED LOW/TROUGH FEATURE LONGER INTO SATURDAY BEFORE EJECTING OUT ON SUNDAY. EITHER CASE THE SCENARIO CONTINUES TO LEAVE THE DOOR OPEN FOR MOISTURE TO MOVE BACK IN TO THE CWA FROM THE SOUTH LATE FRIDAY AND SATURDAY BEFORE DRYING ON SUNDAY...WHICH HAS BEEN THE TREND OF THE CURRENT FORECAST FOR THE PAST FEW DAYS. HOWEVER EVEN THOUGH THE 12Z GFS/ECMWF DIFFER IN THE TREATMENT OF THE LOW...THE ONE THING THAT IS THE SAME IS THAT BOTH MODELS INDICATE MUCH LESS MOISTURE MOVING INTO THE CWA THIS WEEKEND. WITH THIS DRIER TREND...HAVE TRENDED THE POPS DOWN FOR SATURDAY AND SUNDAY. THE MODEL DIFFERENCES OVER THE WEEKEND ARE THEN CONTINUED INTO THE END OF THE LONG TERM...WITH THE GFS HAVING A BROAD WEST TO NORTHWEST FLOW ACROSS THE CWA FOR MONDAY AND TUESDAY WHICH FOR THE MOST PART WILL BE DRY. MEANWHILE THE ECMWF FORMS A WEAK CUT-OFF LOW OFF THE CENTRAL CALIFORNIA COAST BY MID DAY MONDAY WHICH THEN SLOWLY SHIFTS EAST INTO TUESDAY WHICH WOULD LIKELY KEEP ISOLATED SHOWERS OVER THE HIGHER TERRAIN. FOR NOW HAVE TRENDED TOWARDS ECMWF AND NOT DRY THE CWA OUT TOTALLY FOR THE MONDAY/TUESDAY TIMEFRAME...RESULTING IN SLIGHT CHANCE POPS MAINLY OVER THE SOUTHERN SIERRA CREST. TEMPERATURES NOW BECOME A PROBLEM IN THE LONG TERM AS INCREASE/ DECREASE IN AFTERNOON CLOUDS WILL CREATE A LARGE RANGE IN DAYTIME TEMPS. FOR NOW HAVE CONTINUED THE TREND OF THE PREVIOUS FORECAST OF LOWERING TEMPS OVER THE WEEKEND A FEW DEGREES AND THEN LEVELING THEM OFF INTO MONDAY AND TUESDAY. OVERALL THOUGHT...THE TEMPS WILL REMAIN ABOVE NORMAL THROUGH THE LONG TERM. && .AVIATION...FOR MCCARRAN...FEW CLOUDS AOA 15K FEET THROUGH 03Z OTHERWISE MOSTLY CLEAR SKIES OVERNIGHT INTO WEDNESDAY MORNING. FEW CLOUDS ONCE AGAIN AOA 15K FEET AFTER 19Z WEDNESDAY. DIURNAL WINDS LESS THAN 10KTS THROUGH THE PERIOD. MCCARRAN COULD REACH 100 DEGREES FOR WEDNESDAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED SHRA/TSRA ARE EXPECTED OVER THE SOUTHERN SIERRA THROUGH 04Z WEDNESDAY. A FEW OF THE CELLS COULD MOVE INTO THE OWENS VALLEY...CAUSING GUSTY WINDS AND REDUCED CEILINGS AND VISIBILITIES. NORMAL DIURNAL WINDS SHOULD BE LIGHT THROUGH THE FORECAST PERIOD. FEW CLOUDS AOA 15K FEET THROUGH 03Z OTHERWISE MOSTLY CLEAR SKIES OVERNIGHT INTO WEDNESDAY MORNING. FEW CLOUDS ONCE AGAIN AOA 15K FEET AFTER 19Z WEDNESDAY. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && STACHELSKI/JENSEN/HURLEY HTTP://WEATHER.GOV/LASVEGAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 345 AM PDT TUE SEP 20 2011 CAZ519-210700- EASTERN SIERRA SLOPES- 345 AM PDT TUE SEP 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON THROUGH EARLY THIS EVENING BUT THE POTENTIAL FOR SIGNIFICANT HAZARDS ASIDE FROM LIGHTNING WITH ANY STORMS IS MINIMAL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS CAN BE EXPECTED AGAIN OVER THE SOUTHERN SIERRA WEDNESDAY AFTERNOON AND EVENING THEN MORE STABLE CONDITIONS WILL DEVELOP THURSDAY THEN THE CHANCE OF THUNDERSTORMS WILL INCREASE AGAIN FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AZZ001>003-036-CAZ520>527-NVZ014>022-210700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY- WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK- WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN- CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 345 AM PDT TUE SEP 20 2011 /345 AM MST TUE SEP 20 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW THOUGH SOME INCREASE IN MOISTURE BY SATURDAY WILL LEAD TO ISOLATED AFTERNOON AND EVENING THUNDERSTORMS OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The San Joaquin Valley radar (KHNX), 162 km away, was scanning. The volume nearest the first event began at 01:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
This gust was associated with a dry microburst.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336660.